Case Presentation: An 84-year-old female with a past medical history of Sjogren’s syndrome, cutaneous vasculitis and rheumatoid arthritis on methotrexate presented with a three day history of oral pain associated with mild pruritic rash and fatigue. She denied fevers, chills, dry eyes, dry mouth, oral bleeding and arthralgias. Her recent history was significant for an esophagogastroduodenoscopy performed for dysphagia three months ago, with dilation of a Schatzki ring and resulting symptomatic relief. One week ago, her dysphagia acutely worsened, and despite poor oral intake, she continued to take MTX 10 mg weekly. She had tolerated this regimen for years, and her last dose was four days prior to presentation. Oral pain began the following day. On physical examination, she had mucosal ulcers of the inner cheeks and lower lip/gums, and a non-palpable, non-blanching petechial rash on the trunk and extremities. There were no neurological deficits, joint tenderness or swelling. Her blood work revealed AKI (Cr: 1.8x baseline), pancytopenia (Hb: 9.4, WBC: 2.14, platelets: 13), depressed reticulocyte count and elevated ESR (63mm/hr) without concomitant hypocomplementemia. DIC, hemolytic anemia, occult GI bleeding and multiple myeloma were ruled out. Her presentation was inconsistent with MDS or small vessel vasculitis. After platelets were transfused, a repeat EGD was negative for candida or esophageal ulcerations. Renal function improved with intravenous fluid administration. Anemia and leukopenia gradually improved after a five day decline (nadir Hb: 7, WBC: 1.3). As no alternative cause for her acute symptoms was found, MTX toxicity was diagnosed and MTX continued to be held. Leucovorin was not given secondary to late presentation >24 hours past her last MTX dose. Folic acid supplementation was resumed. The patient was discharged in stable condition under neutropenic precautions, with plans for re-evaluation for MTX resumption on an out-patient basis. A follow-up two weeks later demonstrated significantly improved pancytopenia (Hb: 9.6, WBC: 4.36, platelets: 323), and resolving oral ulcers and rash.
Discussion: Methotrexate (MTX) is a frequently prescribed immunosuppressant. However, drug toxicity can induce stomatitis, macular rash and myelosuppression, and drug levels can vary with renal function. The geriatric population is particularly susceptible to dehydration and AKI, which can rapidly precipitate MTX toxicity. It is therefore important to promptly recognize MTX toxicity. In addition to discontinuing MTX, urine alkalization, intravenous fluids, and leucovorin, a competitive reversal agent, have been shown to minimize MTX toxicity.
Conclusions: This case demonstrates the need to quickly assess and correct transient changes in renal function in patients who are on MTX in order to avoid life-threatening adverse drug effects.